Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS Bismarck, ND

July 14, 2018Grant County, Morton County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2018, 6:45 PM MDT for Grant County, Morton County, Sioux County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 6:45 PM MDT (00:45 UTC)
Expired
Jul 14, 2018, 7:45 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Grant County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 40 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:00 PM MDTTSTM WND GST 609 Wsw Saint Anthony, NDCLUSTER OF LARGE BRANCHES DOWN ON THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:14 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS53 KBIS 150045
SVRBIS
NDC037-059-085-150145-
/O.NEW.KBIS.SV.W.0210.180715T0045Z-180715T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
745 PM CDT SAT JUL 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sioux County in south central North Dakota...
  Southeastern Morton County in south central North Dakota...
  Eastern Grant County in south central North Dakota...

* Until 845 PM CDT/745 PM MDT/.

* At 744 PM CDT/644 PM MDT/, a severe thunderstorm was located 6
  miles southeast of Flasher, or 26 miles north of Selfridge, moving
  east at 40 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Solen around 810 PM CDT.

Other locations impacted by this severe thunderstorm include Breien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4659 10129 4661 10061 4624 10061 4622 10123
TIME...MOT...LOC 0044Z 264DEG 36KT 4640 10113 

HAIL...1.50IN
WIND...<50MPH
 
$$

JP MARTIN
3 follow-up statements
634 
WWUS53 KBIS 150106
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
806 PM CDT SAT JUL 14 2018

NDC037-059-085-150145-
/O.CON.KBIS.SV.W.0210.000000T0000Z-180715T0145Z/
Sioux ND-Morton ND-Grant ND-
806 PM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR NORTHEASTERN SIOUX...SOUTHEASTERN MORTON AND
EASTERN GRANT COUNTIES...

At 804 PM CDT/704 PM MDT/, a severe thunderstorm was located over
Solen, or 24 miles northwest of Fort Yates, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Sioux...southeastern Morton and eastern Grant Counties,
including the following locations... Breien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4648 10106 4661 10061 4624 10061 4622 10123
TIME...MOT...LOC 0104Z 264DEG 36KT 4642 10083 

HAIL...1.00IN
WIND...<50MPH
 
$$

JP MARTIN
719 
WWUS53 KBIS 150126
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
826 PM CDT SAT JUL 14 2018

NDC037-059-085-150145-
/O.CON.KBIS.SV.W.0210.000000T0000Z-180715T0145Z/
Sioux ND-Morton ND-Grant ND-
826 PM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR NORTHEASTERN SIOUX...SOUTHEASTERN MORTON AND
EASTERN GRANT COUNTIES...

At 826 PM CDT/726 PM MDT/, a severe thunderstorm was located over
Solen, or 19 miles north of Fort Yates, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Solen, Shields, Prairie Knights Resort and Breien. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4639 10109 4661 10061 4624 10061 4622 10123
TIME...MOT...LOC 0126Z 277DEG 21KT 4636 10078 

HAIL...1.00IN
WIND...<50MPH
 
$$

JP MARTIN
326 
WWUS53 KBIS 150142
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
842 PM CDT SAT JUL 14 2018

NDC037-059-085-150151-
/O.EXP.KBIS.SV.W.0210.000000T0000Z-180715T0145Z/
Sioux ND-Morton ND-Grant ND-
842 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX...
SOUTHEASTERN MORTON AND EASTERN GRANT COUNTIES WILL EXPIRE AT 845 PM
CDT/745 PM MDT/...
                
The storm which prompted the warning has weakened below severe 
limits. Penny size hail is still possible with the storm as it moves 
along the Cannonball River.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central North Dakota.

LAT...LON 4639 10109 4661 10061 4624 10061 4622 10123
TIME...MOT...LOC 0141Z 264DEG 36KT 4637 10064 

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:54 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 14, 1:54 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Sat Jul 14 2018

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 14 2018

Latest satellite and surface observations at 230 pm CDT show a
narrow band of towering cu forming in the vicinity of the cold
front, from Kenmare in Ward county southwest to just near
Dickinson, to western Slope and Bowman counties. As the cold front
moves east through the remaining afternoon hours, the weak cap
will be broken and expect thunderstorm initiation along the
frontal zone as it moves east.

The current forecast anticipates a narrow band of cape and shear
across central North Dakota in the vicinity of the frontal zone
late this afternoon and evening. The forecast zero to 6 km shear
vectors cross the frontal zone nearly perpendicular so discrete
cells will be favored initially, but the shear begins to align
with the frontal zone in the evening so a more linear form of
convection will be then favored. GOES 16 satellite meso sector is
in place over the northern plains through 09z in anticipation of
severe convection.

The convection will is expected to move east of teh region after
midnight.

On Sunday, the upper low will advance east into Ontario with
h500 ridging moving into the northern plains. Expect much cooler
temperatures Sunday as the cold front ushers in temperatures in
the 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 14 2018

Overall the long term trend will be dominated by a broad h500 ridge
pattern, with a weak transient upper ripple moving through
Tuesday night and Wednesday. This means slowly moderating
temperatures from the 70s on Monday back into the 80s to around
90 by Thursday into the weekend. There will be a chance of
thunderstorms Tuesday night and Wednesday, and again Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Jul 14 2018

Hazards to aviation will focus on scattered thunderstorms
expected to form along a cold front moving into central and
southwest North Dakota by mid afternoon. Threat of thunderstorms
will end after 03-05Z. VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 14, 6:24 PM MDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
724 PM CDT Sat Jul 14 2018

NDZ005-012-013-022-023-034>036-041-042-160030-
Rolette-McHenry-Pierce-Sheridan-Wells-Morton-Burleigh-Kidder-
Hettinger-Grant-
724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southwest North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms along a cold front through the evening and
some will be severe with hail up to half dollar size and wind
gusts as high as 65 mph being the main threats, in addition to the
lightning, of course. Brief but heavy rain will fall from the
stronger storms. And a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.

NDZ001>004-009>011-017>021-031>033-040-043-160030-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Slope-
Bowman-
724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-044>048-050-051-160030-
Foster-Stutsman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms until 1 AM CDT. Most storms will not be
severe but hail up to nickle size and wind gusts as high as 45
mph will be possible from storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.

JP Martin

In the hours before

Special weather statement, Jul 14, 2:34 PM MDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018

NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Halliday and Twin Buttes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
      4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228

ABELING
Local storm report, Jul 14, 3:22 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          3 SSE DODGE             47.27N 102.18W
07/14/2018                   DUNN               ND   PUBLIC

            TORNADO ON THE GROUND.

&&

KS
Local storm report, Jul 14, 3:45 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          5 SSE DODGE             47.24N 102.16W
07/14/2018                   DUNN               ND   LAW ENFORCEMENT

            TORNADO LIFTED AT 420 PM CDT. THE DURATION
            OF THE TORNADO EVENT WAS 5 MINUTES.

&&

KS
Local storm report, Jul 14, 3:49 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FUNNEL CLOUD     10 S GOLDEN VALLEY      47.15N 102.06W
07/14/2018                   MERCER             ND   TRAINED SPOTTER

            THE DURATION OF THE FUNNEL CLOUD EVENT WAS 2
            MINUTES.

&&

KS
Local storm report, Jul 14, 4:55 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          1 ESE DODGE             47.30N 102.19W
07/14/2018                   DUNN               ND   LAW ENFORCEMENT

            OUTBUILDINGS DAMAGED ON A FARM. FARM HOUSE
            NOT DAMAGED. NO INJURIES OR FATALITIES
            REPORTED. TIME OF THE EVENT IS ESTIMATED
            BASED ON RADAR.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:36 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.